Tennessee, 2009

Flash Flooding and Flooding in Tennessee, September 22 to 25, 2009

September 22 to 25, 2009 · NWS OHX · 5 events in 4 counties and zones

Showers and thunderstorms developed across mainly the western half of Middle Tennessee as the day progressed in response to deepening surface and aloft southerly flow. This was in association with a developing low pressure system over the central plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Showers and thunderstorms developed across mainly the western half of Middle Tennessee as the day progressed in response to deepening surface and aloft southerly flow. This was in association with a developing low pressure system over the central plains. As a result, these areas experienced flooding/flash flooding. One elderly man was killed indirectly by lightning in Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 22, 2:50 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 22, 2:50 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
350 AM CDT TUE SEP 22 2009

.DISCUSSION...
THE PREVIOUS H5 TROUGH BROUGHT IN A BIT OF DRY AIR ALOFT AND AS A
RESULT HAS DIMINISHED POPS TO SOME EXTENT. THAT DRY SLOT CAN BE
SEEN IN WINDOW CHANNEL IR EXTENDING FROM NE MS THROUGH MIDDLE
TENNESSEE AND NWD INTO THE CNTRL GREAT LAKES. TO THE WEST...
A STRONG H5 LOW IS LOCATED OVER THE NE-KS-CO TRI-STATE AREA
WITH STRONG SLY/SWLY FLOW OVER THE PLAINS AND MS VALLEY.
A LOOP OF THE IR CHANNEL SHOWS MID LEVEL MOISTURE PUSHING NEWD OUT
OF ALABAMA INTO THE ERN HALF OF THE MIDSTATE. THUS I WOULD EXPECT
CONVECTION TO INITIATE THERE FIRST THIS MORNING AND THEN FIRE OFF
ELSEWHERE AS DAYTIME HEATING TAKES HOLD.

BOTH THE GFS AND EURO WALLOW THE TRI-STATE H5 LOW AROUND IN THE
WRN PLAINS FOR THE TUE-THU TIME PERIOD BEFORE MOVING IT EWD
INTO THE GREAT LAKES ON SAT. THAT WOULD BRING A SFC COLD FRONT
INTO THE MIDSTATE ON SAT WITH POPS DIMINISHING SAT NGT THRU SUN NGT.
NO RAIN EXPECTED FOR THE MON TO WED TIME PERIOD AS MUCH COOLER AND
DRIER AIR MOVES INTO THE AREA. GFS AND EURO SEEM TO BE IN GENERAL
AGREEMENT ON THIS IDEA.

WITH TEMPS RUNNING ABOVE NORMAL FOR MOST OF THE MONTH...MOTHER
NATURE WILL BRING A HEALTHY DOSE OF FALL WEATHER EARLY NEXT WEEK.
850MB TEMPS DROP FROM THEIR CURRENT +16C TO +4-8C BY NEXT TUE
MORNING.

RAINFALL EXPECTATIONS...HPCS 5 DAY TOTALS SHOW 1.25 TO 2.5 INCHES
OVER THE AREA WITH HEAVIER AMOUNTS IN THE WEST. IT SEEMS TO BE
EVENLY DISTRIBUTED BETWEEN THE 1-3 AND 4-5 DAY TIME PERIODS.

SEVERE WEATHER...SPCS CURRENT PROGS INDICATE NO EXPECTATION FOR
SVR TSTMS THROUGH DAY 3. HOWEVER...DAY 4 AND DAY 5 SEEM TO HAVE
SOME REASONABLE EXPECTATION FOR SVR TSTMS AHEAD OF THE COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      83  67  85  68 /  60  30  50  30
CLARKSVILLE    84  67  83  66 /  50  30  50  30
CROSSVILLE     75  62  81  63 /  60  30  50  30
COLUMBIA       83  66  85  68 /  60  30  50  30
LAWRENCEBURG   83  66  86  67 /  60  30  50  30
WAVERLY        83  67  83  67 /  50  30  50  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Sep 22, 3:30 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
430 AM CDT TUE SEP 22 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
430 AM CDT TUE SEP 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS ARE LIKELY IN MIDDLE TENNESSEE TODAY...MAINLY SOUTH AND
EAST. BRIEF HEAVY RAINFALL COULD PRODUCE MINOR FLOODING OF LOW-
LYING AREAS AND PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST.
A COLD FRONT IS EXPECTED TO PUSH ACROSS THE REGION ON FRIDAY OR
FRIDAY NIGHT. STORMS COULD BE STRONG TO SEVERE WITH THIS FRONT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

04

The radar

The Nashville radar (KOHX), 157 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 flood, 1 lightning. Local standard time, as filed.

Flash Flood, Wayne

When
September 22, 5:30 AM CST to 12:00 PM CST
Where
Wayne County, 4.18 mi NNW of Clifton Hassell Arpt to Ransom Stand
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
35.438, -87.992

Flash flooding totally washed-out over flooded tiles on several county road.

Lightning, Marshall

When
September 22, 5:45 AM CST
Where
Marshall County, 0.56 mi E of Chapel Hill
Deaths
0 direct, 1 indirect
Property damage
$150,000
Reported by
Newspaper
Coordinates
35.631, -86.690

Lightning from a thunderstorm struck a utility pole at the end of a 83 year old man's driveway. The lightning's charge went to the man's house and started a fire, that destroyed most of the home, and also killed the man.

Flood, Montgomery

When
September 22, 11:00 AM CST to September 25, 11:30 PM CST
Where
Montgomery County, 2.18 mi SE of Oakridge to Ft Campbell
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.378, -87.442

Flooding caused some roads to become impassible across the county.

Flash Flood, Wayne

When
September 22, 7:35 PM CST to September 23, 2:22 AM CST
Where
Wayne County, 1.03 mi ENE of Clifton to 1.02 mi ESE of Clifton
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.384, -88.003

Major flooding occurred in low lying areas around Clifton. Several roads around Clifton became impassible, including Main Street and West Elm Street which were closed due to the flooding. Newspaper also reported that that the Hasti-Mart convenience store was flooded. The store suffered no major damage, only a clean up was needed of 3-4 inches of water that covered the floor.

Flood, Dickson

When
September 22, 8:00 PM CST to September 23, 9:00 PM CST
Where
Dickson County, Slayden to 1.17 mi WNW of Vanleer
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.300, -87.470

Four county roads were closed due to flooding across the county.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Marshall2009-09-2283MalePermanent HomeIndirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196927, 196924, 196930, 196446, 196929.